Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 169, NWS Topeka, KS

September 18, 2017Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 18, 2017, 5:00 PM CDT for Ottawa County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2017, 5:00 PM CDT (22:00 UTC)
Expired
Sep 18, 2017, 5:45 PM CDT
In force
45 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 139 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 5:43 PM CDTTSTM WND GST 65Culver, KSREPORTED TREE LIMBS DOWN IN TOWN.
Sep 18, 5:43 PM CDTHAIL 1.75Culver, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

112 
WUUS53 KTOP 182200
SVRTOP
KSC143-182245-
/O.NEW.KTOP.SV.W.0169.170918T2200Z-170918T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
500 PM CDT MON SEP 18 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southwestern Ottawa County in north central Kansas...

* Until 545 PM CDT

* At 500 PM CDT, a severe thunderstorm was located 5 miles northeast
  of Lincoln, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Ada around 530 PM CDT. 
  Tescott around 535 PM CDT. 
  Minneapolis around 545 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 9793 3923 9771 3896 9769 3896 9793
TIME...MOT...LOC 2200Z 267DEG 15KT 3909 9806 

HAIL...1.00IN
WIND...60MPH
 
$$

Skow
2 follow-up statements
360 
WWUS53 KTOP 182218
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
518 PM CDT MON SEP 18 2017

KSC143-182245-
/O.CON.KTOP.SV.W.0169.000000T0000Z-170918T2245Z/
Ottawa-
518 PM CDT MON SEP 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN OTTAWA COUNTY...

At 518 PM CDT, a severe thunderstorm was located near Tescott, moving
east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Tescott around 525 PM CDT. 
  Culver around 540 PM CDT. 
  Minneapolis around 545 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3919 9793 3919 9771 3896 9769 3896 9793
TIME...MOT...LOC 2218Z 277DEG 21KT 3905 9792 

HAIL...1.50IN
WIND...60MPH
 
$$

Skow
523 
WWUS53 KTOP 182222
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
522 PM CDT MON SEP 18 2017

KSC143-182245-
/O.CON.KTOP.SV.W.0169.000000T0000Z-170918T2245Z/
Ottawa-
522 PM CDT MON SEP 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN OTTAWA COUNTY...

At 521 PM CDT, a severe thunderstorm was located over Tescott, moving
east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. At 5:15pm, trained spotters 
         north of Beverly reported 60 mph winds. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Culver around 540 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3919 9793 3919 9771 3896 9769 3896 9793
TIME...MOT...LOC 2221Z 281DEG 22KT 3903 9789 

HAIL...1.50IN
WIND...60MPH
 
$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:19 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 18, 3:19 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
319 PM CDT Mon Sep 18 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 316 PM CDT Mon Sep 18 2017

Clouds are breaking out from west to east across the area as a
leading shortwave trof makes it exit eastward. Another weaker
wave is moving over western Kansas at this hour, and its axis
will likely be just to our east after midnight. A few models
suggesting an isolated shower or storm possible with this wave,
although the HRRR keeps much of it over central and southern
Kansas. Warmer temperatures already seen mixing down over western
and south central Kansas, and will be the main story for tomorrow
as those temps move eastward. Turning of the LLJ winds over this
front may generate a few storms toward morning over the eastern
counties, but again chances are low and have only carried a low
PoP at this time for that area. Biggest change will be the
temperatures tomorrow as the western areas hit middle 90s with
dewpoints in the 60s, and even in the east we rise to upper 80s
with dewpoints near 70, so it will feel quite warm and muggy
tomorrow as heat indicies near upper 90s to 100. One factor that
may help will be increasing winds, as breezy southwest winds of 15
to 20 with gusts to 30 develop tomorrow. Lows tonight fall into
the mid 60s.

.LONG TERM...(Tuesday night through Monday)
Issued at 316 PM CDT Mon Sep 18 2017

Wednesday time frame a weak boundary (hard to call it a cold
front) will likely push into the area during the day as an upper
level shortwave pivots through the Northern Plains around the main
low in Western Canada. Therefore, forcing for ascent resides
mainly to the north of the area. Also, per forecast soundings,
quality of moisture is likely not great in western portions of the
forecast area, but with higher dewpoints pooling along the
boundary as it slowly pushes southeast may come into play by late
in the day into early evening increasing MLCAPE values based on
some guidance up above 4,000 J/kg. Lack of deep layer shear along
with weak mid level lapse rates may be an inhibiting factor into
severe potential and coverage. So, probably just isolated to
scattered storms may form but with increasing isentropic lift into
the overnight time frame, associated with a weak LLJ, will keep
some showers going for the overnight period focused mainly into
the northern MO region extending back into very eastern portions
of the forecast area.

Quiet weather should prevail into the day Thursday until Saturday
late morning/afternoon time frame as a deep western CONUS trough
becomes more established and slowly shifts east drawing up gulf
moisture along a quasi-stationary/cold boundary on the eastern flank
of the trough.  Dynamics and Kinematic forcing don't look impressive
over the area, so any hazardous weather potential seems low, but
could be a wetter weekend overall.

Temps for the period will be upper 80s and low 90s for the week
before cooling back into the lower 80s over the weekend in
association with cloud cover and precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1232 PM CDT Mon Sep 18 2017

Another short lived batch of showers and scattered low clouds
lingers for the early part of the TAF cycle but clears up over the
next several hours. Main impact for overnight hours would be LLWS
that develops over the inversion tonight before the boundary layer
mixes out tomorrow.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...67
LONG TERM...Drake
AVIATION...67
Hazardous weather outlook, Sep 18, 3:48 PM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
348 PM CDT Mon Sep 18 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-192100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
348 PM CDT Mon Sep 18 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A few thunderstorms are possible across the area tonight. The
main hazards would be lightning, and possibly some small hail and
gusty winds. Widespread severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 5:43 PM CDTSevere Thunderstorm WarningTOPOttawa47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.